Multiple Drug Interactions in the Elderly

Case Scenario

Mrs. J. is a 63-year-old woman who has a history of hypertension, chronic heart failure, and sleep apnea. She has been smoking two packs of cigarettes a day for 40 years and has refused to quit. Three days ago, she had an onset of flu with fever, pharyngitis, and malaise. She has not taken her antihypertensive medications or her medications to control her heart failure for 4 days. Today, she has been admitted to the hospital ICU with acute decompensated heart failure.

Subjective Data

Is very anxious and asks whether she is going to die.

Denies pain but says she feels like she cannot get enough air.

Says her heart feels like it is “running away.”

Reports that she is so exhausted she cannot eat or drink by herself.

Objective Data

Height 175 cm; Weight 95.5 kg

Vital signs: T 37.6 C, HR 118 and irregular, RR 34, BP 90/58

Cardiovascular: Distant S1, S2, S3, S4 present; PMI at sixth ICS and faint; all peripheral pulses are 1+; bilateral jugular vein distention; initial cardiac monitoring indicates a ventricular rate of 132 and atrial fibrillation

Respiratory: Pulmonary crackles; decreased breath sounds right lower lobe; coughing frothy blood-tinged sputum; SpO2 82%

Gastrointestinal: BS present: hepatomegaly 4 cm below costal margin

Critical Thinking Questions

What nursing interventions are appropriate for Mrs. J. at the time of her admission? Drug therapy is started for Mrs. J. to control her symptoms. What is the rationale for the administration of each of the following medications?

IV furosemide (Lasix)

Enalapril (Vasotec)

Metoprolol (Lopressor)

IV morphine sulphate (Morphine)

Describe four cardiovascular conditions that may lead to heart failure and what can be done in the form of medical/nursing interventions to prevent the development of heart failure in each condition.

Taking into consideration the fact that most mature adults take at least six prescription medications, discuss four nursing interventions that can help prevent problems caused by multiple drug interactions in older patients. Provide rationale for each of the interventions you recommend.

Multiple Drug Interactions in the Elderly

            The rationale for administering IV furosemide (Lasix) will help in any edema on the heart and high blood pressure. Enalapril (Vasotec) will prevent angiotensin II formation, which results to relaxed arteries and, therefore, low blood pressure. Metoprolol (Lopressor) is for treating heartfailure and the panic attacks and any aggressive behavior. IV morphine sulphate (Morphine) will help in reducing anxiety and aiding breathing.

            Cardiovascular conditions can lead to heart failure. If fatty deposits and cholesterol builds up in the arteries of the heart, less blood reaches the heart muscle (atherosclerosis). If blood flow is obstructed totally, a heart attack is the result. Heart arrhythmias make the heart to beat faster, which is an extra work for the heart (Pham & Dickman, 2007). Overtime, the heart weakens and results to heart failure. Blood pressure refers to the force of blood when the heart is pumping through the arteries. If the pressure is high, the work does extra work than required. Overtime, the heart muscle becomes thicker and eventually too weak or stiff, leading to heart failure. Myocarditis is the heart muscle’s inflammation and is caused by a virus. It leads to heart failure on the left side (Pham & Dickman, 2007). Some of the nursing interventions to prevent development into heart failure include recommending more vegetables, low-fat dairy products, and fruits; quitting smoking, and engaging in moderate exercise. Moreover, the conditions should be managed appropriately.

            The elderly experience various problems, particularly if taking at least 5 medications. This is as a result of multiple drug interactions, which can be addressed through nursing interventions and are preventable and predictable. The prescribing rational approach in the elderly should integrate pharmacology knowledge with aging physiologic changes (Pham & Dickman, 2007). Concentrating on particular outcomes, for example prompt identification of unfavorable drug events, permits a nurse to approach prescribing confidently and cautiously. Nurses should identify ways of streamlining the medical regimen, for example, reviewing all medications periodically in regard to Beers criteria as well as keeping away from novel prescriptions so as to counteract unpleasant drug reactions. Incorporating a multidisciplinary approach and computerized alerts reduces adverse drug events.

Reference

Pham, C. B., & Dickman, R. L. (2007). Minimizing Adverse Drug Events in Older Patients.         American Family Physician, 76(12): 1837- 1844.

Looking for Discount?

You'll get a high-quality service, that's for sure.

To welcome you, we give you a 20% discount on your All orders! use code - NWS20

Discount applies to orders from $30
All Rights Reserved, Nursingwritingservice.com
Disclaimer: You will use the product (paper) for legal purposes only and you are not authorized to plagiarize. In addition, neither our website nor any of its affiliates and/or partners shall be liable for any unethical, inappropriate, illegal, or otherwise wrongful use of the Products and/or other written material received from the Website. This includes plagiarism, lawsuits, poor grading, expulsion, academic probation, loss of scholarships / awards / grants/ prizes / titles / positions, failure, suspension, or any other disciplinary or legal actions. Purchasers of Products from the Website are solely responsible for any and all disciplinary actions arising from the improper, unethical, and/or illegal use of such Products.